Key priorities for implementation

The following recommendations have been identified as priorities for implementation. The full list of recommendations is in section 1.

Assessment

  • When assessing a person presenting with possible drug allergy, take a history and undertake a clinical examination. Use the following boxes as a guide when deciding whether to suspect drug allergy.

Boxes 1–3 Signs and allergic patterns of suspected drug allergy with timing of onset[1]

Box 1 Immediate, rapidly evolving reactions

Anaphylaxis – a severe multi‑system reaction characterised by:

  • erythema, urticaria or angioedema and

  • hypotension and/or bronchospasm

Onset usually less than 1 hour after drug exposure (previous exposure not always confirmed)

Urticaria or angioedema without systemic features

Exacerbation of asthma (for example, with non‑steroidal anti‑inflammatory drugs [NSAIDs])

Box 2 Non‑immediate reactions without systemic involvement

Widespread red macules or papules (exanthema‑like)

Onset usually 6–10 days after first drug exposure or within 3 days of second exposure

Fixed drug eruption (localised inflamed skin)

Box 3 Non‑immediate reactions with systemic involvement

Drug reaction with eosinophilia and systemic symptoms (DRESS) or drug hypersensitivity syndrome (DHS) characterised by:

  • widespread red macules, papules or erythroderma

  • fever

  • lymphadenopathy

  • liver dysfunction

  • eosinophilia

Onset usually 2–6 weeks after first drug exposure or within 3 days of second exposure

Toxic epidermal necrolysis or Stevens–Johnson syndrome characterised by:

  • painful rash and fever (often early signs)

  • mucosal or cutaneous erosions

  • vesicles, blistering or epidermal detachment

  • red purpuric macules or erythema multiforme

Onset usually 7–14 days after first drug exposure or within 3 days of second exposure

Acute generalised exanthematous pustulosis (AGEP) characterised by:

  • widespread pustules

  • fever

  • neutrophilia

Onset usually 3–5 days after first drug exposure

Common disorders caused, rarely, by drug allergy:

  • eczema

  • hepatitis

  • nephritis

  • photosensitivity

  • vasculitis

Time of onset variable

Documenting and sharing information with other healthcare professionals

Documenting new suspected drug allergic reactions

  • When a person presents with suspected drug allergy, document their reaction in a structured approach that includes:

    • the generic and proprietary name of the drug or drugs suspected to have caused the reaction, including the strength and formulation

    • a description of the reaction (see recommendation 1.1.1)

    • the indication for the drug being taken (if there is no clinical diagnosis, describe the illness)

    • the date and time of the reaction

    • the number of doses taken or number of days on the drug before onset of the reaction

    • the route of administration

    • which drugs or drug classes to avoid in future.

Maintaining and sharing drug allergy information

  • Prescriptions (paper or electronic) issued in any healthcare setting should be standardised and redesigned to record information on which drugs or drug classes to avoid to reduce the risk of drug allergy.

  • Check a person's drug allergy status and confirm it with them (or their family members or carers as appropriate) before prescribing, dispensing or administering any drug (see also recommendation 1.3.4). Update the person's medical records or inform their GP if there is a change in drug allergy status.

Providing information and support to patients

  • Discuss the person's suspected drug allergy with them (and their family members or carers as appropriate) and provide structured written information (see recommendation 1.2.3). Record who provided the information and when.

  • Ensure that the person (and their family members or carers as appropriate) is aware of the drugs or drug classes that they need to avoid, and advise them to check with a pharmacist before taking any over‑the‑counter preparations.

Providing information and support to people who have had specialist drug allergy investigations

  • Allergy specialists should give the following written information to people who have undergone specialist drug allergy investigation:

    • the diagnosis – whether they had an allergic or non‑allergic reaction

    • the drug name and a description of their reaction (see recommendation 1.1.1)

    • the investigations used to confirm or exclude the diagnosis

    • drugs or drug classes to avoid in future

    • any safe alternative drugs that may be used.

Non‑specialist management and referral to specialist services

General

  • Refer people to a specialist drug allergy service if they have had:

    • a suspected anaphylactic reaction (also see the NICE guideline on anaphylaxis) or

    • a severe non‑immediate cutaneous reaction (for example, drug reaction with eosinophilia and systemic symptoms [DRESS], Stevens–Johnson Syndrome, toxic epidermal necrolysis).

Non‑steroidal anti‑inflammatory drugs (including selective cyclooxygenase 2 inhibitors)

  • For people who have had a mild allergic reaction to a non‑selective NSAID but need an anti‑inflammatory:

    • discuss the benefits and risks of selective cyclooxygenase 2 (COX‑2) inhibitors (including the low risk of drug allergy)

    • consider introducing a selective COX‑2 inhibitor at the lowest starting dose with only a single dose on the first day.

Beta‑lactam antibiotics

  • Refer people with a suspected allergy to beta‑lactam antibiotics to a specialist drug allergy service if they:

    • need treatment for a disease or condition that can only be treated by a beta‑lactam antibiotic or

    • are likely to need beta‑lactam antibiotics frequently in the future (for example, people with recurrent bacterial infections or immune deficiency).

General anaesthesia

  • Refer people to a specialist drug allergy service if they have had anaphylaxis or another suspected allergic reaction during or immediately after general anaesthesia.



[1] Note that these boxes describe common and important presenting features of drug allergy but other presentations are also recognised

  • National Institute for Health and Care Excellence (NICE)